Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 27, NWS Wilmington, NC

April 22, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 22, 1998, 3:57 PM EDT for Brunswick County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1998, 3:57 PM EDT (19:57 UTC)
Expired
Apr 22, 1998, 4:45 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:30 PM EDTHail 0.75Ash, NCReported by Fire Department

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS1 KILM 221956 RRA
SVRILM
NCC019-222045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
357 PM EDT WED APR 22 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 355 PM EDT... DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH LARGE HAIL FROM LONGWOOD TO SUPPLY TO NEAR ORTON
PLANTATION. THIS STORM HAS SHOWN LITTLE MOVEMENT DURING THE PAST HOUR.


LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK
SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED... EXCEPT IN AN
EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS.

LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:00 PM EDT, 57 minutes earlier.

Area forecast discussion, Apr 22, 3:00 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT WED APR 22 1998

RDU: CARRY A REST OF THE AFTERNOON PERIOD FOR THE OUTER BANKS/NE NC.
POPS REMAINDER OF THE AREA 40 FOR AFTER MIDNIGHT.  50 POPS FOR THU
WITH A LINGERING 30 POP THU EVENING ALONG THE COAST.  FWC TEMPS LOOK
GOOD.

CWF: SCA WILL CONTIUE FOR N COAST AND SOUNDS BUT FEEL IT CAN BE
DROPPED FOR THE SRN WATERS.  STRONG ESTRLY WINDS UP N WILL SUBSIDE
LATE AND BECOME N OR NW.  SRN WATERS WILL BECOME W AND SHIFT NW
ENTIRE WATERS THU.  NW WINDS THU NIGHT BECOMING W ON FRI.  CAA WILL
INCREASE FLOW LATE THU/THU NIGHT BUT FEEL THAT SUSTAINED SPEEDS WILL
BE BELOW SCA LEVELS.

DISC: MODELS IN BETTER AGREEMENT AND USED A BLEND OF THE ETA/AVN FOR
THIS FORECAST.  ALFT A COLD UPPER TROF WITH SEVERAL VORTICITY MAXIMA
WILL PASS ACROSS EASTERN NC THROUGH 00Z FRI.  ONE VORT WILL MOVE
INTO NE SECTIONS THIS EVENING AND PUSH BEST LIFT INTO VIRGINIA WITH
SOME WRAP-AROUND MOISTURE MAINLY TO THE NW OF MY CWA.  MOST OF THE
REGION OUTSIDE THE OUTER BANKS SHOULD REMAIN DRY OVERNIGHT BUT FEEL
THAT AS COLD POOL ALOFT ARRIVES IN FULL FORCE OVERNIGHT SOME SHOWER
ACTIVITY COULD DEVELOP...ESP INLAND.  THU PROMISES TO BE A RATHER
RAW DAY WITH COLD POOL ALOFT KEEPING THINGS UNSTABLE WITH PLENTY OF
CLOUDS AND FAIR AMOUNT OF SHOWERS.  MODEL TOTAL TOTALS SUPPORT
THUNDER WITH SMALL HAIL ESPECIALLY IF SOME HEATING OCCURS.  THU
NIGHT WILL SEE CLOUDS ON THE DECREASE MOST LOCALES.  FRI LOOKING FOR
A FAIR AMOUNT SUN EARLY BUT COLD POOL ALOFT WILL PROMOTE SC
FORMATION EVEN THOUGH MEAN RH DROPS.  GUIDANCE TEMPS IN BALLPARK.

.MHX...SCA COASTAL NORTHERN WATERS AND SNDS.

ELARDO

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.